Alabama, 2009

Flash Flooding and Damaging Winds in Alabama, December 8 to 9, 2009

December 8 to 9, 2009 · NWS BMX · 22 events in 14 counties and zones

A deepening storm system, and the associated cold front that swept across Alabama, brought widespread showers and thunderstorms to the state. Several storms produced heavy rain that caused flash flooding, along with damaging winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$231,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A deepening storm system, and the associated cold front that swept across Alabama, brought widespread showers and thunderstorms to the state. Several storms produced heavy rain that caused flash flooding, along with damaging winds. Even away from the thunderstorms, gusty gradient winds affected a large portion of Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 8, 2:54 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 8, 2:54 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CST TUE DEC 8 2009

.DISCUSSION...
DEW POINTS CONTINUE TO RISE ACROSS CENTRAL ALABAMA SETTING THE
STAGE FOR WHAT COULD TURN OUT TO BE A SIGNIFICANT NIGHTTIME SEVERE
WEATHER OUTBREAK ACROSS CENTRAL ALABAMA. THE PRESSURE GRADIENT
WILL CONTINUE TO TIGHTEN IN RESPONSE TO A DEEPENING SURFACE LOW
OVER MISSOURI KEEPING A STEADY FLOW GULF MOISTURE INTO THE AREA.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING MIDDLE 60 DEGREE DEW
POINTS INTO CENTRAL ALABAMA AHEAD OF A STRONG COLD FRONT MAKING IT
AS FAR NORTH AS TUSCALOOSA...BIRMINGHAM AND ANNISTON BEFORE FROPA.
THE 18Z NAM IS EVEN MORE AGGRESSIVE WITH THIS SOLUTION AND WITH
READINGS ALREADY NEAR 60 DEGREES AT MERIDIAN MISSISSIPPI AND
MONTGOMERY...THIS IS LOOKING MORE LIKELY. IN FACT DEW POINTS IN
SOME OF THE MOST SOUTHERN PORTIONS OF CENTRAL ALABAMA COULD
APPROACH 70 DEGREES FOR A VERY BRIEF TIME JUST AHEAD OF THE COLD
FRONT.

MODEL SOUNDINGS INDICATE DEEPLY CURVED HODOGRAPHS AT 00Z ACROSS
SOUTHWESTERN ALABAMA...RESULTING IN OVER 700M/S 0-3KM SRH...WITH
HODOGRAPHS STRAIGHTENING OUT SIGNIFICANTLY AFTER 06Z. THIS HOLDS
TRUE AS WE SHIFT EASTWARD INTO SOUTH CENTRAL AND SOUTHEASTERN
ALABAMA...BUT VALUES ARE NOT QUITE AS IMPRESSIVE FARTHER EAST.

SPC HAS INCLUDED A 10% HATCHED AREA FOR AS FAR NORTH AS
BIRMINGHAM AND AS FAR EAST AS THE INTERSTATE 20 CORRIDOR.

TEMPERATURES HOVER GENERALLY IN THE 50S TONIGHT WITH A BATTLE
BETWEEN COLD AIR ADVECTION AND CLEARING SKIES TOMORROW. RAINFALL
TOTALS SHOULD BE BETWEEN ONE AND TWO INCHES.

DIDN'T SPEND MUCH TIME BEYOND THE 24 HOUR TIME PERIOD LETTING
GUIDANCE HANDLE THE FORECAST WITH A FEW TWEAKS...MOSTLY TO LOW
TEMPERATURES. IN A NUTSHELL EXPECT CLEAR AND COLD CONDITIONS
THROUGH THURSDAY WITH ANOTHER SHOT OF RAINFALL BY FRIDAY AFTERNOON
CONTINUING INTO SATURDAY AS THE NEXT SYSTEM MOVES THROUGH THE
AREA.

12/SIRMON

&&

.AVIATION...18Z TAF DISCUSSION.

ACTIVE WEATHER PERIOD EXPECTED AS STRONG STORM SYSTEM MOVES ACROSS
LATER TONIGHT. THROUGH 00Z EXPECT SCATTERED TO NUMEROUS SHOWERS
WITH CEILINGS MAINLY BELOW 1000 FEET. AFTER 00Z THUNDERSTORMS
DEVELOP ACROSS THE WEST AND SPREAD EASTWARD OVERNIGHT. SOME STRONG
TO SEVERE STORMS POSSIBLE WITH WIDESPREAD SHOWERS. EXPECT IFR
CONDITIONS AT ALL SITES. STRONG SURFACE WINDS EXPECTED WITH MAINLY
SOUTHEAST 15 TO 25 MPH THROUGH 00Z...THEN SHIFTING TO SOUTHWEST 15
TO 30 MPH FROM THE SOUTHWEST...GRADUALLY SHIFTING TO THE WEST AFTER
06Z FROM WEST TO EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  55  26  47  27 / 100  10  10  10  10
ANNISTON    52  59  26  48  27 / 100  20  10  10  10
BIRMINGHAM  56  58  27  49  26 / 100  10  10  10  10
TUSCALOOSA  58  58  27  51  29 / 100  10  10  10  10
CALERA      57  59  29  50  28 / 100  10  10  10  10
AUBURN      51  64  28  50  27 / 100  30  10  10  10
MONTGOMERY  59  66  32  53  32 / 100  20  10  10  10
TROY        58  67  33  53  32 / 100  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY IN EFFECT THROUGH NOON WEDNESDAY FOR ALL OF
CENTRAL ALABAMA.

&&

07/07/07
Hazardous weather outlook, Dec 8, 12:58 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CST TUE DEC 8 2009

ALZ011>015-017>050-091902-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1258 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO
THE EVENING HOURS ACROSS THE WESTERN SECTIONS OF CENTRAL ALABAMA.
THESE STORMS WILL OCCUR WELL AHEAD OF THE FRONT. THERE IS A SMALL
CHANCE THAT SOME OF THESE STORMS MAY PRODUCE SOME HAIL.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT THROUGH
EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL ALABAMA. THE
MAIN THREATS WILL BE DAMAGING WINDS UP TO 60 MPH...HAIL...AND
POSSIBLY AN ISOLATED TORNADO. THE BEST CHANCE FOR STRONG TO SEVERE
STORMS APPEARS TO BE FROM 6 PM TONIGHT UNTIL 6 AM WEDNESDAY MORNING.

A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL PLAINS INTO THE
OHIO VALLEY REGION BY SUNRISE WEDNESDAY. A COLD FRONT ASSOCIATED
WITH THIS STORM SYSTEM WILL PULL WARM AND MOIST AIR INTO CENTRAL
ALABAMA TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA
WEDNESDAY MORNING...BRINGING AN END TO THE THUNDERSTORM THREAT.

BREEZY CONDITIONS WILL EXIST FROM THIS AFTERNOON THROUGH WEDNESDAY
MORNING IN ASSOCIATION WITH THIS STORM SYSTEM...PRODUCING SOUTHERLY
WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT ON WEDNESDAY. WINDS
WILL BE WESTERLY AND BECOME GUSTY. SUSTAINED WINDS WILL BE
BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 25 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TONIGHT.

KSL

The radar

The Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 flash flood, 2 strong wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
December 8, 5:15 PM CST
Where
Etowah County, 1.36 mi N of Hokes Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.020, -85.866

Two trees were blown down on Bachelors Chapel Road, in the Hokes Bluff area.

Flash Flood, Lamar

When
December 8, 8:30 PM CST to December 9, 1:00 AM CST
Where
Lamar County, 0.9 mi NE of Vernon to 1.62 mi N of Vernon
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Several roads in the city of Vernon had to be closed due to flooding, including AL-17 and AL-18. Water eventually reached car hood level on a portion of AL-17. An apartment complex on AL-18 became flooded.

Strong Wind, Jefferson

When
December 8, 9:00 PM CST to 11:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Strong gradient winds blew down isolated trees at several locations around the Birmingham metro area.

Thunderstorm Wind, Tuscaloosa

When
December 8, 10:01 PM CST
Where
Tuscaloosa County, 3.04 mi E of Shirley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.325, -87.678

Several trees were blown down on roads just north of Lake Lurleen State Park.

Thunderstorm Wind, Tuscaloosa

When
December 8, 10:05 PM CST to 10:15 PM CST
Where
Tuscaloosa County, 4.39 mi S of Buhl
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.187, -87.773

Trees and power lines were blown down on Sipsey Valley Road.

Thunderstorm Wind, Fayette

When
December 8, 10:25 PM CST
Where
Fayette County, 0.9 mi NW of Berry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
33.660, -87.610

A few trees were blown down in and around the city of Berry.

Thunderstorm Wind, Jefferson

When
December 8, 10:28 PM CST
Where
Jefferson County, 0.41 mi N of Dolomite
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.456, -86.981

Trees were blown down on Forest Road, in Hueytown.

Flash Flood, Marion

When
December 8, 10:30 PM CST to December 9, 1:00 AM CST
Where
Marion County, 2.68 mi N of Bexar to 1.96 mi SSW of Bexar
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.219, -88.147

Numerous county, state, and US highways became flooded across Marion County, including CR-61, US-43, CR-11, US-78, and CR-52. Taylor Road in the city of Guin, and Providence Street in the city of Winfield, were also flooded.

Thunderstorm Wind, Jefferson

When
December 8, 10:30 PM CST
Where
Jefferson County, 1.49 mi NNE of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.500, -86.970

Power lines were blown down on 4th Street, in Pleasant Grove.

Thunderstorm Wind, Blount

When
December 8, 11:08 PM CST
Where
Blount County, 1.38 mi SSE of Remlap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.802, -86.589

A couple of trees were blown down on Pine Mountain Road, near the Remlap community.

Thunderstorm Wind, Greene

When
December 8, 11:50 PM CST
Where
Greene County, 0.9 mi NW of Eutaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.840, -87.890

A few trees and power lines were blown down in and around the city of Eutaw.

Thunderstorm Wind, Jefferson

When
December 9, 12:14 AM CST
Where
Jefferson County, 1.45 mi N of Mulga Mine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.591, -87.002

A couple of trees and power lines were blown down in the Shady Grove community.

Thunderstorm Wind, Hale

When
December 9, 12:25 AM CST
Where
Hale County, 0.58 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
32.700, -87.590

Several trees were blown down in and around the city the Greensboro. One tree landed on a home and briefly trapped the occupant inside. No injuries were reported.

Strong Wind, Calhoun

When
December 9, 1:00 AM CST
Where
Calhoun forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Strong gradient winds caused a gas station awning to tip over, on Blue Mountain Road in Anniston.

Heavy Rain, Talladega

When
December 9, 1:00 AM CST to 2:00 AM CST
Where
Talladega County, 1.2 mi WNW of Bon Air
Reported by
Law Enforcement
Coordinates
33.279, -86.348

Street flooding was reported on Magnolia Street, in Childersburg.

Heavy Rain, Talladega

When
December 9, 1:00 AM CST to 2:00 AM CST
Where
Talladega County, 0.41 mi NW of Sylacauga
Reported by
Law Enforcement
Coordinates
33.173, -86.256

Street flooding was reported on Betsy Ross lane, in Sylacauga.

Thunderstorm Wind, Chilton

When
December 9, 1:03 AM CST
Where
Chilton County, 2.34 mi NNW of Mineral Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.980, -86.688

Several trees were blown down near exit 219 on Interstate 65, near Jemison, including some that were blown onto the highway.

Thunderstorm Wind, Chilton

When
December 9, 1:06 AM CST
Where
Chilton County, 0.69 mi N of Maplesville
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
32.790, -86.880

A wind gust of 75 mph was measured by unknown measuring equipment near Maplesville.

Thunderstorm Wind, Chilton

When
December 9, 1:20 AM CST
Where
Chilton County, 1.5 mi SSE of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.830, -86.610

A couple of trees and power lines were blown down on Temple Road, in the city of Clanton.

Thunderstorm Wind, Clay

When
December 9, 1:40 AM CST
Where
Clay County, 1.38 mi S of Hatchett
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.110, -86.050

A few trees were blown down near the Clay/Coosa county line.

Thunderstorm Wind, Randolph

When
December 9, 2:00 AM CST
Where
Randolph County, 2.88 mi W of Wedowee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.308, -85.519

Two trees were blown down near the intersection of CR-129 and AL-48, near Wedowee.

Thunderstorm Wind, Randolph

When
December 9, 2:20 AM CST
Where
Randolph County, Rock Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.150, -85.280

Several trees were blown down in the southeastern part of Randolph County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208672, 208673, 208698, 208674, 208679, 208684, 208682, 208687, 208700, 208688, 208689, 208690, 208691, 208699, 208701, 208702, 208692, 208693, 208694, 208695, 208696, 208697.